Nebraska, 2019

Flash Flooding and Flooding in Nebraska, May 27 to 28, 2019

May 27 to 28, 2019 · NWS OAX · 27 events in 7 counties and zones

Nocturnal thunderstorms moved across the region north of a stalled frontal boundary that set up across the Nebraska and Kansas border. A severe thunderstorm watch was in effect.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Nocturnal thunderstorms moved across the region north of a stalled frontal boundary that set up across the Nebraska and Kansas border. A severe thunderstorm watch was in effect. A flash flood watch was also in effect. The Omaha metro was especially hit hard with storms with quite a bit of wind damage, hail up to golf ball size, and hail that was several inches deep on roads which had to be removed with snow plows. State Farm insurance alone had reported 2000 claims from hail and wind damage. Flash flooding occurred in both the Omaha and Lincoln metro areas. Several river flood warnings were also issued during the early morning hours for southeast Nebraska and southwest Iowa.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 10:55 PM CST, 53 minutes earlier.

Area forecast discussion, May 27, 10:55 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1155 PM CDT Mon May 27 2019

.SHORT TERM...(Tonight through Thursday)
Issued at 351 PM CDT Mon May 27 2019

Surface low at 19z was located along the MN/IA border, with the
cold front now between Lincoln and Beatrice. Short wave ridging
aloft was in place across the region, thus we're in a temporary
lull of activity. CAMS suggest that there remains at least an
isolated chance for a couple of storms along cold front yet early
this evening in southeast NE, but the main show will begin to
develop later, with stronger storms possible along the cold front,
but more importantly, an MCS moving off the high plains after
midnight and beyond. This could have a wind and hail risk as
storms roll in from the west after 06z. There is some concern that
additional heavy rains could compound ongoing flooding problems
in Platte county that received 3 to 6.5 inches of rain last night,
but other locations can likely take the incoming rainfall.

The tail end of the MCS could be crossing the river by 12z, but
there could be lingering showers across the area Tuesday morning.
The overnight convection could also suppress the front to the
south along the KS/NE border, but the front is expected to lift
northward as a warm front as the upper low moves off the front
range. This front could lift as far north as I80 through peak
heating per recent Nam (GFS remains just a little farther south),
which helps support the enhanced risk for severe storms along and
southeast of a line from the Lincoln/Omaha areas. Severe
parameters looks good for our area in the warm sector, with the
threat for large hail, damaging winds, and a few tornadoes, with
severe threat lingering through the evening.

Surface low moves to central IA through daybreak Wednesday. We
could have some wraparound showers in northeast NE that day but
severe threat is low. Still a few showers possible on Thursday.

.LONG TERM...(Thursday night through Monday)
Issued at 351 PM CDT Mon May 27 2019

There are sporadic precip chances in the extended period with near
normal temps, but nothing looks significant or extreme at this
time.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1141 PM CDT Mon May 27 2019

Thunderstorms are starting to make their way through the area.
Storms will impact LNK and OMA in the 6-9Z timeframe. Multiple
models indicate there will be a lull, before a 2nd round of storms
passes through the area from 10-14Z. Conditions will mostly be at
MVFR through the day with intermittent periods of IFR. After the
passage of the 2nd line of storms, winds will be from the ENE at
15 mph gusting up to 25. MVFR criteria are likely to prevail for
most of the forecast period.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...Fajman
Hazardous weather outlook, May 27, 4:21 PM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
521 PM CDT Mon May 27 2019

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-281230-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
521 PM CDT Mon May 27 2019

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

There is a slight risk for severe storms tonight. Isolated storms
could develop along a stalled cold front in southeast Nebraska
this evening. And strong storms could move in from central
Nebraska after midnight. Large hail and damaging winds are the
primary threat. Due to heavy rainfall last night, localized areas
could experience flooding.

There is an enhanced risk for severe storms Tuesday afternoon and
evening for southeast Nebraska and southwest Iowa. The stalled
boundary near the Kansas and Nebraska border is expected to lift
northward toward Interstate 80 as a warm front. Large hail and
damaging winds would be the main threat Tuesday, along with
isolated tornadoes. Points north and northwest of Interstate 80
would have a lower severe threat Tuesday.

Otherwise, minor flooding will be possible near Seward on the
Lincoln Creek, and from Wahoo to Ithaca on the Wahoo Creek.
Flooding will also continue on the Missouri River downstream from
Blair.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Minor to moderate river flooding will continue along the Missouri
River from Blair south to Rulo. Other small rivers and streams
will continue to run high.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will probably not be needed tonight, but may be
needed along and south of Interstate 80 on Tuesday afternoon and
evening.

The radar

The Omaha radar (KOAX), 109 km away, was scanning. The volume nearest the first event began at 05:49 UTC.

Open the radar archive at this moment

Event by event

12 hail, 8 thunderstorm wind, 5 flash flood, 2 flood. Local standard time, as filed.

Hail, Gage

When
May 27, 11:48 PM CST
Where
Gage County, 0.53 mi W of Pickrell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.380, -96.730

Hail, Johnson

When
May 28, 12:25 AM CST
Where
Johnson County, 1.72 mi ESE of Sterling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.460, -96.340

Thunderstorm Wind, Saunders

When
May 28, 2:55 AM CST
Where
Saunders County, 3.71 mi E of Ceresco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.060, -96.580

Tree limbs blown down.

Thunderstorm Wind, Cass

When
May 28, 3:00 AM CST
Where
Cass County, 2.6 mi NE of Greenwood
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.000, -96.400

Damage was reported to outbuildings.

Thunderstorm Wind, Saunders

When
May 28, 3:03 AM CST
Where
Saunders County, 1.71 mi ENE of Ashland
Measured
73 kt (84 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.060, -96.350

Measured by a personal weather station northeast of Ashland. Large cottonwood trees were downed and some roof damage was noted in the Sandy Point area.

Hail, Douglas

When
May 28, 3:15 AM CST
Where
Douglas County, 5.62 mi S of Elkhorn
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.200, -96.250

Hail, Sarpy

When
May 28, 3:15 AM CST
Where
Sarpy County, 0.86 mi NE of Gretna
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.160, -96.240

Thunderstorm Wind, Douglas

When
May 28, 3:15 AM CST
Where
Douglas County, 5.62 mi S of Elkhorn
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.200, -96.250

Wind blown hail up to 1 inch in diameter.

Hail, Sarpy

When
May 28, 3:20 AM CST
Where
Sarpy County, 3.2 mi WNW of Chalco
Measured
1 in hail
Reported by
Public
Coordinates
41.190, -96.210

Thunderstorm Wind, Douglas

When
May 28, 3:20 AM CST
Where
Douglas County, 3.12 mi W of Omaha Millard Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.200, -96.180

Substantial wind damage to homes and large trees blown down. Garage door blown in, roof lifted off walls on garage.

Thunderstorm Wind, Sarpy

When
May 28, 3:20 AM CST
Where
Sarpy County, 1.71 mi WSW of Chalco
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.170, -96.180

Substantial tree damage in the area. Roof damage to homes.

Hail, Douglas

When
May 28, 3:23 AM CST
Where
Douglas County, 3.12 mi W of Omaha Millard Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
41.200, -96.180

Thunderstorm Wind, Sarpy

When
May 28, 3:23 AM CST
Where
Sarpy County, Chalco
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.180, -96.150

One inch tree limbs blown down.

Hail, Douglas

When
May 28, 3:30 AM CST
Where
Douglas County, 1.25 mi ENE of Millard
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.230, -96.100

Up to 10 minutes of golf ball size hail was reported near 120th and Center.

Hail, Douglas

When
May 28, 3:31 AM CST
Where
Douglas County, 1.7 mi WSW of Dundee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.270, -96.050

Hail, Douglas

When
May 28, 3:33 AM CST
Where
Douglas County, 2.93 mi SW of Dundee
Measured
1 in hail
Reported by
Public
Coordinates
41.250, -96.060

Hail, Douglas

When
May 28, 3:34 AM CST
Where
Douglas County, 0.52 mi W of Albright
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.220, -95.980

Near 42nd and Interstate 80.

Thunderstorm Wind, Sarpy

When
May 28, 3:34 AM CST
Where
Sarpy County, 0.69 mi S of Papillion
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.160, -96.050

One inch tree limbs blown down. Shingles blown off roof.

Hail, Douglas

When
May 28, 3:40 AM CST
Where
Douglas County, 1.73 mi NE of Millard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.240, -96.100

Hail pea to quarter size, drifts up to 2 feet deep covering the roads. Snow plows had to be deployed to clear the streets.

Flash Flood, Douglas

When
May 28, 3:40 AM CST to 4:40 AM CST
Where
Douglas County, 1.73 mi NE of Millard to 1.68 mi NE of Millard
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.240, -96.100

Up to 2.5 inches of rain reported. Road closed. Nearby basements flooded.

Flash Flood, Douglas

When
May 28, 3:40 AM CST to 4:40 AM CST
Where
Douglas County, Dundee to 0.21 mi W of Dundee
Cause
Heavy Rain
Reported by
Public
Coordinates
41.280, -96.020

Street flooding. Street is closed. Cars stranded. Water rescues needed.

Hail, Douglas

When
May 28, 3:44 AM CST
Where
Douglas County, 0.86 mi SW of Omaha
Measured
1 in hail
Reported by
Public
Coordinates
41.260, -96.010

Flash Flood, Douglas

When
May 28, 3:50 AM CST to 4:50 AM CST
Where
Douglas County, 1.25 mi ESE of Omaha to 1.35 mi SE of Omaha
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.260, -95.980

Saddle Creek and Dodge flooded. Cars stranded.

Flash Flood, Douglas

When
May 28, 4:00 AM CST to 5:00 AM CST
Where
Douglas County, 1.83 mi SSE of Bennington to 0.9 mi WNW of Millard
Cause
Heavy Rain
Reported by
Public
Coordinates
41.347, -96.153

Several videos posted to social media showing flowing water across several roads across the Omaha metro.

Flash Flood, Lancaster

When
May 28, 4:09 AM CST
Where
Lancaster County, 1.71 mi ESE of West Lincoln to 1.07 mi SSE of West Lincoln
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.820, -96.690

Several intersections are flooded. At least one with water up to the headlights of vehicles.

Flood, Saunders

When
May 28, 9:34 AM CST to 10:34 AM CST
Where
Saunders County, 2.19 mi WSW of Wahoo to 1.21 mi WSW of Wahoo
Cause
Heavy Rain
Reported by
Public
Coordinates
41.210, -96.660

Water reported over Highway 92 west of Wahoo.

Flood, Lancaster

When
May 28, 2:30 PM CST to 3:30 PM CST
Where
Lancaster County, 1.25 mi ESE of Lakeview to 1.24 mi WSW of Lincoln
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.810, -96.710

Several roads are still impacted in Lincoln with high water from this morning.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816684, 816685, 816686, 816687, 816688, 816690, 816691, 816693, 816694, 816695, 816696, 816697, 816698, 816699, 816700, 816701, 816702, 816704, 816705, 816708, 816710, 816706, 816711, 816713, 816714, 816716, 816718.